Alabama, 2001

Damaging Winds in Alabama, July 9, 2001

July 9, 2001 · NWS BMX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 2:18 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 2:18 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT MON JUL 09 2001

BEST MOISTURE AND INSTABILITY (AS SEEN FROM THETA-E AXIS AND LI
AXIS) EXTENDS FROM MIDDLE TENNESSEE SOUTHEAST INTO GEORGIA THIS
AFTERNOON...AND BEST THUNDERSTORM DEVELOPMENT OBSERVED THROUGH THIS
CORRIDOR.  HOWEVER...EXPECT SOME ADDITIONAL DEVELOPMENT TO WEST OF
THIS AREA TO OCCUR DURING THE REMAINDER OF THE AFTERNOON AND SPREAD
INTO NORTH ALABAMA INTO THE EVENING HOURS. SO SOME POPS WILL BE
CARRIED FOR TONIGHT...AND WILL BE INFLUENCED BY RADAR COVERAGE AT
TIME OF ISSUANCE.

OTHERWISE AS PER PREVIOUS FORECAST PACKAGE BEST MOISTURE AND
INSTABILITY APPEARS TO DROP FARTHER SOUTH AND WEST ON TUESDAY...AND
WILL REFLECT THIS IN AFTERNOON PACKAGE.  HOWEVER...WITH NORTHWEST
FLOW ALOFT AND EMBEDDED IMPULSES CONTINUING TO AFFECT FORECAST AREA
NEXT COUPLE OF DAYS...AND WITH HIGH SURFACE DEWPOINTS AND UNSTABLE
AIR MASS REMAINING ACROSS REGION...THINK IT WOULD BE PRUDENT TO
KEEP MENTION OF THUNDERSTORMS ACROSS ALL OF AREA INTO WEDNESDAY.
LOWER SURFACE DEW POINTS BY WEDNESDAY ACROSS THE TENNESSEE VALLEY
WOULD SUGGEST ONLY WIDELY SCATTERED ACTIVITY THERE BY THAT TIME.

FAIRLY NORMAL MID JULY TEMPERATURES WILL CONTINUE NEXT COUPLE OF
DAYS...WITH MOST HIGHS 90 TO 95 AND OVERNIGHT LOWS IN THE LOW TO MID
70S. THIS SHOULD KEEP US BELOW HEAT ADVISORY CRITERIA ALTHOUGH MAY
STILL NEED HEADLINE FOR HEAT INDICES NEAR 105 SOUTHERN SECTIONS
FOR TUESDAY.

IN THE EXTENDED...LOOK FOR SCATTERED AFTERNOON AND EVENING
CONVECTION TO CONTINUE THURSDAY AND FRIDAY WITH SOMEWHAT LOWER POPS
AND MAX TEMPS BY THE WEEKEND...ESPECIALLY NORTHERN SECTIONS.

HSV 073/093 072/092 4Z322
BHM 074/093 072/093 2323
MGM 074/094 073/093 2433

.BHM...NONE.

In the hours before

Special weather statement, Jul 9, 12:13 PM CST, 4 hours 37 minutes before
ALZ001>038-040>050-092013-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT MON JUL 09 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS NORTH AND CENTRAL
ALABAMA THROUGH THIS EVENING.  SCATTERED THUNDERSTORMS WILL DEVELOP
OVER MIDDLE TENNESSEE AND TRACK SOUTHEASTWARD INTO NORTHEAST ALABAMA.
SOME THE STORMS MAY PRODUCE STRONG DAMAGING WINDS...IN EXCESS OF 50
MPH.  ISOLATED THUNDERSTORMS ARE POSSIBLE IN AREAS OUTSIDE OF
NORTHEAST ALABAMA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ACROSS NORTHEAST ALABAMA.

WET MICROBURST POTENTIAL FACTOR:
HU!NTSVILLE IS 1,
BIRMINGHAM IS 1,
MONTGOMERY IS 1,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 9, 4:50 PM CST
Where
Limestone County, 4 mi NW of Athens
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
34.833, -87.033

About 3 to 4 miles northwest of downtown Athens, thunderstorm wind caused widespread tree damage, mainly uprooted trees, along and mainly east of Edgewood Road to Cross Key Road. Just east of Edgewood Road on Greenhaw Way, several 75-foot tall pine trees were uprooted. One tree landed on a house, producing moderate damage. The trees were knocked down from north to south displaying a definite fan shape or diffluent pattern to the alignment of the fallen trees. Estimated swath of wind damage was about 1/2 mile wide and 1.5 miles long.

Thunderstorm Wind, Limestone

When
July 9, 4:55 PM CST
Where
Limestone County, Athens
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
NWS STORM SURVEY
Coordinates
34.800, -86.983

On the north side of Athens, along Jefferson Street, widespread wind damage occurred in the form of downed trees and roofing material blown off of a couple of stores. One store had its aluminum roofing material strewn to the south for about 200 yards from the store. Several large trees were uprooted, and some fell on backyard fences. Estimated swath of wind damage was about 1/4 mile wide and 1/2 mile long.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257069, 5257070.